Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 23, NWS New York, NY

June 26, 2009Orange County, New York; Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2009, 4:45 PM EDT for Orange County, New York; Passaic County, New Jersey. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2009, 4:45 PM EDT (20:45 UTC)
Expired
Jun 26, 2009, 5:30 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Passaic County, NJ, Orange County, NY

The radar

The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:22 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 26, 3:22 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
322 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. A BROAD AREA
OF LOW PRESSURE THEN BUILDS INTO THE NORTHEASTERN UNITED STATES
FOR THE WEEKEND...THEN SLIDES OFFSHORE BY MONDAY. ANOTHER SLOW
MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL IMPACT THE
AREA THROUGH THE REMAINDER OF THE WEEK...ENSURING UNSETTLED
WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WITH PLENTY OF INSTABILITY IN PLACE...SCATTERED STRONG TO SEVERE
THUNDERSTORMS EXPECTED THIS EVENING. A COLD FRONT WILL SLOWLY PASS
ACROSS THE AREA FROM WEST TO EAST OVERNIGHT. PLENTY OF LEFTOVER
LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN THE FORMATION OF
PATCHY FOG. CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE.

REGARDING TEMPERATURES...FOLLOWED MOS BLEND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
CLOSED UPPER LOW AND ASSOCIATED COLD POOL OVER THE AREA SATURDAY
WILL SLOWLY PASS TO THE EAST AS NEXT CLOSED LOW DIGS ACROSS THE
GREAT LAKES REGION. WOULD EXPECT SCATTERED CONVECTION TO
DEVELOP SATURDAY...BUT DRIER BOUNDARY LAYER WILL KEEP CAPES DOWN
SOMEWHAT IN SPITE OF COLD AIR ALOFT.

DIURNALLY DRIVEN CONVECTION WANES SATURDAY EVENING...AND EXPECT
SLIGHTLY LESS COVERAGE ON SUNDAY AS CWA REMAINS BETWEEN WEAKENING
LOW...AND UPSTREAM LOW. WEAK RIDGING BETWEEN.

MINIMAL POPS STILL WARRANTED THROUGH MONDAY AS MODELS DO OUTPUT
SCT CONVECTION IN PERSISTENT UNSTABLE AIRMASS. AGAIN...COVERAGE
QUITE LOW...SO MANY LOCATIONS SHOULD REMAIN DRY.

AS FOR TEMPS...UNDERCUT MAVS AND LEANED TOWARD COOLER MET NUMBERS
DUE TO CONVECTION AND CLOSED UPPER LOW PARKED OVER THE NORTHEAST.
FEEL TEMPS REMAIN BELOW NORMAL.

A SLIGHT WARMUP POSSIBLE SUNDAY AND MONDAY...NEAR NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED PERIOD WITH AT
LEAST CHANCE POPS EACH DAY FOR RAIN SHOWERS. A LARGE CUTOFF LOW OVER
THE GREAT LAKES WILL SLOWLY SHIFT TOWARD THE NORTHEAST THROUGH THE
WEEK. SHORTWAVES ROTATING AROUND THIS LOW PROVIDE CONSIDERABLE
CLOUDINESS AND PERIODS OF SHOWER ACTIVITY. CLOUD COVER SHOULD KEEP
HIGH TEMPS AT OR NEAR CLIMATOLOGY...MAINLY IN THE 70S AND LOWER 80S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE ON CONVECTION ACROSS THE TERMINALS LATER THIS
AFTERNOON AND EVENING AS SHORT WAVE NOTED IN WATER VAPOR IMAGERY
MOVES ACROSS THE AREA. CLUSTERS OF THUNDERSTORMS ACROSS NRN PA AND
SRN TIER OF NY WILL DROP SE AND CROSS NYC AREA TERMINALS 21-01Z.
SUB-VFR EXPECTED WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN ACROSS ALL
TERMINALS. STRONG TO LOCALIZED SEVERE CONVECTION WITH FREQUENT
LIGHTNING EXPECTED.

IFR CEILINGS ACROSS COASTAL CT AND LI WILL MIX OUT TEMPORARILY AS
CONVECTION MOVES APPROACHES. WESTERLY WINDS OF 10-15 KT IN THE
MIXED LAYER. FOG/HAZE WILL REDEVELOP QUICKLY OVERNIGHT. PLENTY OF
LOW LEVEL MOISTURE AND LIGHT WINDS WILL LIKELY BRING VLIFR CONDS
ACROSS COASTAL TERMINALS EARLY MORNING HOURS AND MAY LINGER
THROUGH MID MORNING SAT...ESPECIALLY AT KGON.

OUTLOOK /18Z SATURDAY THROUGH TUESDAY/...
SAT-TUE:...VFR...WITH SUB VFR POSSIBLE IN SCT TSRA/SHRA.

&&

.MARINE...
WINDS REMAIN LIGHT THROUGH THE NEXT SEVERAL DAYS. LATEST
OBSERVATIONS INDICATE NEAR 5 FOOT SEAS IN A SE SWELL. WAVE WATCH
SEEMS TOO HIGH INITIALLY...SO UNDERCUT OUTPUT BY A FOOT. FEEL SEAS
REMAIN BELOW 5 FT...AS WIND DRIVEN WAVES NEGLIGIBLE.

COLD FRONT SLOWLY PASSES ACROSS THE WATERS TONIGHT. AREA OF LOW
PRESSURE REMAINS IN THE WATERS VICINITY FOR QUITE SOME TIME.

UNSETTLED WEATHER THE MAIN THREAT FOR MARINE INTERESTS OVER THE
NEXT SEVERAL DAYS.

&&

.HYDROLOGY...
WITH PWATS AROUND 1.5 INCHES THIS EVENING...ANY THUNDERSTORM COULD
PRODUCE LOCALLY HEAVY RAINFALL CAUSING MINOR FLOODING...ESPECIALLY
OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS GIVEN RECENT
RAINFALL ACROSS THE REGION). AREA WIDE EXPECT BASIN AVERAGE
AMOUNTS OF 0.25 TO 0.75 INCHES FROM CONVECTION AHEAD OF THE COLD
FRONT EXPECTED THROUGH TONIGHT. RELATIVELY WET PERIOD SATURDAY
THROUGH NEXT WEEK...WITH SCATTERED SHOWERS DAILY...MOST AREAS WILL
NOT RECEIVE RAIN EVERY DAY...BUT THOSE THAT DO COULD RECEIVE
0.25-0.5 INCHES. MAIN IMPACT WILL BE TO KEEP AREA WATER TABLES
FROM RECEDING FROM RELATIVELY HIGH CURRENT LEVELS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...IRD
MARINE...BC/PW
HYDROLOGY...PW
Hazardous weather outlook, Jun 26, 2:47 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
247 PM EDT FRI JUN 26 2009

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-271345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
247 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 26, 2:41 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT FRI JUN 26 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-270200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
241 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM FOR THE
ENTIRE REGION...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TRI-
STATE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE
BEST CHANCE OF STORM DEVELOPMENT WILL BE AFTER 400 PM ACROSS THE
IMMEDIATE NEW YORK CITY METRO AREA. SOME THUNDERSTORMS MAY BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SEVERE THUNDERSTORM WATCH. TRAVELERS TODAY...ESPECIALLY
DURING THE EVENING RUSH HOUR SHOULD BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS...ESPECIALLY IN HEAVY RAINFALL WHICH MAY
REDUCE VISIBILITIES. STREETS AND HIGHWAYS MAY BECOME FLOODED IN
THE HEAVIEST RAIN.
Local storm report, Jun 26, 3:57 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             NEWBURGH                41.50N 74.02W
06/26/2009  E1.00 INCH       ORANGE             NY   EMERGENCY MNGR

0355 PM     TSTM WND DMG     OTISVILLE               41.47N 74.54W
06/26/2009                   ORANGE             NY   EMERGENCY MNGR

            TREES DOWN ON WIRES

&&

JMC
Special weather statement, Jun 26, 4:43 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
443 PM EDT FRI JUN 26 2009

CTZ009-NJZ003-NYZ071>073-262130-
BERGEN-BRONX-NEW YORK (MANHATTAN)-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
443 PM EDT FRI JUN 26 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT BRONX...EASTERN BERGEN...NEW
YORK (MANHATTAN)...SOUTHERN FAIRFIELD AND WESTCHESTER COUNTIES...

AT 442 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BERGENFIELD...AND MOVING EAST AT 30 MPH.

THESE STORMS WILL BE...
  6 MILES NORTH OF EAST TREMONT BY 450 PM.
  NEAR BRONXVILLE BY 455 PM.
  NEAR BRONXVILLE BY 500 PM.
  NEAR SCARSDALE BY 505 PM.
  4 MILES SOUTH OF HARRISON BY 510 PM.
  NEAR RYE BY 515 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Local storm report, Jun 26, 4:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      MIDDLETOWN              41.45N 74.42W
06/26/2009                   ORANGE             NY   TRAINED SPOTTER

            WATER COVERING PORTIONS OF ROUTE 17

&&

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:06 PM EDTSevere Thunderstorm WarningOKXOrange54 min
Jun 26, 3:55 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam65 min
Jun 26, 4:01 PM EDTSevere Thunderstorm WarningOKXOrange59 min
Jun 26, 4:25 PM EDTFlash Flood WarningOKXOrange95 min
Jun 26, 4:53 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester52 min
Jun 26, 4:55 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester50 min
Jun 26, 5:17 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Jun 26, 5:25 PM EDTSpecial Marine WarningOKX35 min
Jun 26, 5:26 PM EDTFlash Flood WarningOKXOrange, Putnam, Rockland, Westchester2 hr
Jun 26, 5:26 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, New York, Queens, Richmond, Rockland and 1 more64 min
Jun 26, 5:53 PM EDTSevere Thunderstorm WarningOKXSuffolk52 min
Jun 26, 5:54 PM EDTSpecial Marine WarningOKX66 min
Jun 26, 5:57 PM EDTFlash Flood WarningOKXRockland, Westchester2 hr
Jun 26, 5:59 PM EDTSevere Thunderstorm WarningOKXWestchester31 min
Jun 26, 6:02 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond118 min
Jun 26, 6:08 PM EDTSpecial Marine WarningOKX52 min
Jun 26, 6:18 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk42 min
Jun 26, 6:19 PM EDTAreal Flood AdvisoryOKXBronx, Nassau, Suffolk116 min
Jun 26, 6:27 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more45 min
Jun 26, 6:31 PM EDTSevere Thunderstorm WarningOKXSuffolk44 min
Jun 26, 6:35 PM EDTSpecial Marine WarningOKX55 min
Jun 26, 6:37 PM EDTSpecial Marine WarningOKX113 min
Jun 26, 6:56 PM EDTSevere Thunderstorm WarningOKXSuffolk49 min
Jun 26, 6:59 PM EDTSevere Thunderstorm WarningOKXSuffolk46 min
Jun 26, 7:06 PM EDTSpecial Marine WarningOKX39 min
Jun 26, 7:37 PM EDTSpecial Marine WarningOKX23 min
Jun 26, 4:13 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region48 min
Jun 26, 4:37 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region53 min
Jun 26, 4:55 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region65 min
Jun 26, 4:58 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region62 min
Jun 26, 5:14 PM EDTTornado WarningOKXSoutheastern Connecticut Planning Region31 min
Jun 26, 5:31 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region44 min
Jun 26, 5:36 PM EDTTornado WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region24 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Severe Thunderstorm Warnings in New Jersey, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.